Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 225, NWS Columbia, SC

August 3, 2008Calhoun County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 3, 2008, 6:40 PM EDT for Calhoun County, South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2008, 6:40 PM EDT (22:40 UTC)
Expired
Aug 3, 2008, 7:30 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:00 PM EDTTSTM WND DMG4 Wnw St. Matthews, SCSEVERAL TREES DOWN IN THE 4000 BLOCK OF US HWY 176/OLD STATE ROAD. REPORTED BY CALHOUN SHERIFFS OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 032240
SVRCAE
SCC017-032330-
/O.NEW.KCAE.SV.W.0225.080803T2240Z-080803T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
640 PM EDT SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF ST. MATTHEWS...OR ABOUT 15 MILES NORTH OF BROOKDALE...
  AND MOVING SOUTHEAST AT 14 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CAMERON AND ST. 
MATTHEWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3348 8066 3350 8069 3352 8069 3360 8080
      3361 8088 3370 8103 3373 8100 3374 8094
      3375 8092 3377 8094 3380 8088 3366 8055
      3365 8054
TIME...MOT...LOC 2240Z 308DEG 12KT 3372 8088

$$
1 follow-up statement
000 
WWUS52 KCAE 032311
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT SUN AUG 3 2008

SCC017-032330-
/O.CON.KCAE.SV.W.0225.000000T0000Z-080803T2330Z/
CALHOUN SC-
711 PM EDT SUN AUG 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CALHOUN COUNTY...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ST. MATTHEWS...OR ABOUT 10 MILES NORTHEAST OF
BROOKDALE...MOVING SOUTHEAST AT 16 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMERON

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3348 8066 3350 8069 3352 8069 3360 8080
      3362 8087 3361 8088 3368 8099 3371 8096
      3377 8081 3365 8054
TIME...MOT...LOC 2311Z 309DEG 14KT 3363 8074

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:54 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 3, 2:54 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT SUN AUG 3 2008

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY OVER THE AREA WILL DISSIPATE OVERNIGHT.
HIGH PRESSURE MONDAY WILL KEEP HOT HUMID CONDITIONS MONDAY THROUGH
TUESDAY WITH A FEW AFTERNOON AND EVENING THUNDERSTORMS PROVIDING
ONLY TEMPORARY RELIEF FROM THE HEAT. A COLD FRONT WILL APPROACH
WEDNESDAY AND THURSDAY BRINGING MORE SHOWERS AND THUNDERSTORMS AND
SLIGHTLY COOLER CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WEAK FRONTAL BOUNDARY WILL DISSIPATE OVERNIGHT. IT WILL PROVIDE
A TRIGGER FOR A FEW SHOWERS AND THUNDERSTORMS. MOST OF THE
ACTIVITY WILL BE IN THE SOUTHERN PART OF THE AREA TO THE SOUTH OF
THE CAE METRO AREA. WILL GO CHANCE IN THE SOUTH AND SLIGHT CHANCE
NORTH AND CENTRAL PARTS INCLUDING CAE.

AIRMASS STILL UNSTABLE LATE THIS AFTERNOON AND EARLY THIS EVENING.
LAPS CAPES 1500-2500 J/KG NORTH AND CENTRAL UP TO 2500-3500 IN THE
SOUTH. LAPS LIS -4/-6. SPC HAS EXTREME SOUTHERN PART OF CAE CWA IN
SLIGHT RISK. DYNAMICS NOT AS STRONG THIS AFTERNOON AS THOSE OF
YESTERDAY BUT THE POSSIBILITY REMAINS FOR ISOLD SEVERE STORMS.

LATER ON AROUND 10 PM...AFTER SUN HAS GONE DOWN..THINGS SHOULD
QUIET DOWN. WILL TAKE EVERYTHING OUT AT THAT TIME. ANOTHER WARM
MUGGY NIGHT WITH LOWS IN THE LOWER TO MID 70S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE WITH VERY WARM AND HUMID CONDITIONS MONDAY AND
TUESDAY. SHORT WAVE DROPS SOUTHEAST IN UPPER FLOW MONDAY AFTERNOON
AND SHOULD GIVE AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THE LATE AFTERNOON AND EARLY EVENING HOURS.
AFTERNOON HIGHS PRETTY HOT WITH UPPER 90S MONDAY AND NEAR 100
TUESDAY. DEWPOINTS JUST LOW ENOUGH IN UPPER 60S TO NEAR 70 MONDAY
AFTERNOON TO KEEP HEAT INDICES JUST BELOW 105 ADVY CRITERIA.
CRITERIA MAY BE REACHED TUESDAY AFTERNOON AS THIS PERIOD APPEARS
TO BE THE HOTTEST DAY. WILL HAVE TO WATCH NEXT 24 HOURS. THEN
DECIDE IF A HEAT ADVY IS NEEDED. WITH ATMOSPHERE UNSTABLE TUESDAY
AFTERNOON...DECIDED TO GO WITH ISOLD AFTERNOON AND EVENING
THUNDERSTORMS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
LONG WAVE UPPER TROUGH NEAR THE EAST COAST STRENGTHENS DURING THE
PERIOD AND SUPPRESSES THE UPPER RIDGE TO THE WEST. SOME ENERGY
SLIDES TO THE SOUTHEAST IN THE UPPER NORTHWEST FLOW TOWARD SOUTH
CAROLINA WEDNESDAY AND THURSDAY. THIS SHOULD BE ENOUGH TO GO
CHANCE OR SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THOSE PERIODS. AN UPPER LOW MOVES SOUTHEAST
ACROSS THE GREAT LAKES REGION FRIDAY THROUGH SUNDAY AND BRINGS
MORE ENERGY TO AREA. MIXTURE OF HPC AND MOS GUIDANCE USED DURING
EXTENDED PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

ATMOSPHERE IS QUICKLY BECOMING QUITE UNSTABLE AGAIN THIS
AFTERNOON. THERE IS A CONVERGENCE BOUNDARY BISECTING THE AREA AND
COULD BECOME THE FOCUS OF CONVECTION BY 21Z...AFFECTING MANY OF
THE TERMINALS. VISIBLE IMAGERY SHOWING DEVELOPING CUMULUS CLOUDS
AND LIGHT WINDS EVIDENT ALOFT...AND THEREFORE STORMS THAT DEVELOP
WILL LIKELY BE SLOW MOVING. WILL CARRY CB EXTENSION IN ALL
TERMINALS DURING THE 21Z- 03Z TIME FRAME AS THIS IS MOST LIKELY
WHEN CONVECTION WILL OCCUR. WILL ALSO INCLUDE A TEMPO GROUP FOR
THUNDER AT AGS/DNL BETWEEN 22Z-01Z. EXPECT CONVECTIVE DEBRIS
CLOUDS LATER TONIGHT AND THIS IS REFLECTED IN A BROKEN MID LEVEL
DECK OF CLOUDS THROUGH EARLY MORNING. WINDS WILL BECOME MORE
SOUTHWESTERLY MID MORNING MONDAY.

EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS POSSIBLE MONDAY AFTERNOON.  PROBABILITY OF
OCCURRENCE AT ANY GIVEN TAF LOCATION IS LOW AT THIS TIME. THERE IS
A BETTER CHANCE FOR THUNDERSTORMS THURSDAY WHEN A FRONTAL BOUNDARY
PUSHES INTO THE AREA DURING THE AFTERNOON...POSSIBLY BRINGING MVFR
VISIBILITIES.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...23
Hazardous weather outlook, Aug 3, 5:03 AM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
503 AM EDT SUN AUG 3 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
503 AM EDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE IS EXPECTED TO BUILD
EASTWARD BY THE MIDDLE OF THE WEEK. AFTERNOON TEMPERATURES WILL
CLIMB INTO THE UPPER 90S WITH HIGH HUMIDITY VALUES. HEAT INDEX
VALUES COULD RANGE FROM 105 TO 109 DEGREES TUESDAY THROUGH
THURSDAY. HEAT ADVISORIES MAY BE ISSUED FOR THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Aug 3, 2:46 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     7 SE LANCASTER          34.65N 80.69W
08/02/2008                   LANCASTER          SC   PUBLIC

            PUBLIC REPORTED TREES DOWN ALONG HWY 903.

&&

HC
Local storm report, Aug 3, 5:14 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     CHAPIN                  34.17N 81.35W
08/02/2008                   LEXINGTON          SC   NWS EMPLOYEE

            NATIONAL WEATHER SERVICE EMPLOYEE OBSERVED SEVERAL TREES
            DOWN IN THE CHAPIN AREA. TREE DOWN ON A HOUSE AT STONEY
            POINT SUBDIVISION IN CHAPIN.

&&

DS
Special weather statement, Aug 3, 5:46 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT SUN AUG 3 2008

SCZ027-037-032215-
CALHOUN-LEXINGTON-
546 PM EDT SUN AUG 3 2008

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN AND LEXINGTON
COUNTIES...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GASTON...OR 10 MILES SOUTHEAST OF RED
BANK...MOVING SOUTHEAST AT 9 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Aug 3, 6:15 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
615 PM EDT SUN AUG 3 2008

SCZ027-028-037-032245-
CALHOUN-LEXINGTON-RICHLAND-
615 PM EDT SUN AUG 3 2008

...A STRONG THUNDERSTORM WAS AFFECTING NORTHERN CALHOUN...SOUTHERN
LEXINGTON...AND SOUTHERN RICHLAND COUNTIES...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF GASTON...OR 13 MILES SOUTHEAST OF
CAYCE...MOVING SOUTHEAST AT 16 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:14 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry61 min
Aug 2, 8:46 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland, Saluda59 min
Aug 2, 9:10 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee, Sumter65 min
Aug 2, 9:45 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland, Saluda30 min
Aug 2, 10:15 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Lexington, Orangeburg and 2 more60 min
Aug 2, 11:42 PM EDTAreal Flood AdvisoryCAERichland78 min
Aug 3, 12:21 AM EDTSevere Thunderstorm WarningCAEAiken39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.